Results suggest pharmacists should use the phrase “bad reaction” to avoid stigma associated with the term “overdose.”
New study results suggest that pharmacists should use the phrase “bad reaction” instead of the potentially stigmatizing term “overdose” when explaining prescription opioids with caregivers in rural areas, according to a study from the American Society of Health-System Pharmacists (ASHP).
Additionally, caregivers favor the EpiPen comparison for describing emergency use of naloxone to reverse the effects of opioids, according to the study. These results are scheduled for presentation at the ASHP Midyear Clinical Meeting and Exhibition taking place in Las Vegas from December 4 to 8.
“Familiarity with caregivers’ terminology preferences for overdose and naloxone improves the ability of health care professionals to provide counseling in a comprehensible and culturally sensitive manner,” said Kalynn Hosea, MPH, PharmD candidate at the University of North Carolina Eshelman School of Pharmacy and lead researcher on the study, in a press release. “Using the words that caregivers tend to favor may increase their understanding of the drug and its uses.”
More than 1 million individuals have died from opioid overdose since 2000, many of whom lived in rural areas. Additionally, 18% of recent opioid deaths involved prescriptions, according to the press release. Naloxone can be delivered via injection or nasal spray and is lifesaving when used to rapidly reverse the impact of opioids during a suspected overdose.
Despite ongoing policies and efforts to increase naloxone access through pharmacies, opioid overdose death rates increased during the COVID-19 pandemic, particularly in Black, American Indian, and Alaska Native communities in rural areas. Caregivers are crucial to administering naloxone and this is the first study to identify rural caregivers’ overdose and naloxone terminology preferences while exploring differences by race, according to the press release.
To better understand optimal communication strategies around opioids and naloxone, investigators interviewed 40 rural caregivers in 4 states who live with someone at risk for opioid overdose and who had purchased naloxone at a pharmacy. They found that caregivers’ language preferences for describing an overdose varied somewhat by race, with most white and Black participants favoring “bad reaction,” whereas American Indian participants preferred “accidental overdose.” Participants said this language was less stigmatizing than the word “overdose.”
“The use of stigmatizing language in the health care environment is a risk to patient safety and a threat to optimal health,” said Anna Legreid Dopp, PharmD, CPHQ, senior director of clinical guidelines and quality improvement at ASHP, in the press release. “This study provides valuable insights about the rural communities studied and serves as a good reminder of the importance of communicating with patient-centered, non-stigmatizing language when helping patients and caregivers understand medications.”
Providing analogies when discussing naloxone can also help patients understand it. According to the study, 64% of participants preferred the EpiPen analogy and most found the term more relevant to the use of naloxone than “fire extinguisher,” which has been suggested in some pharmacy training programs. The EpiPen analogy was also favored compared to other word choices, such as “lifesaver,” “stick pen,” or “nasal spray.”
Hosea noted that health care professionals may initially be uncomfortable with imprecise use of the term EpiPen, but using it for caregivers’ clarity is worthwhile.
“The stigma, misunderstanding, and confusion associated with other analogies used to describe naloxone creates communication barriers,” Hosea said in the press release.
Rural Caregivers Prefer ‘Bad Reaction’ to ‘Overdose’ When Explaining Opioid Antidote. News release. ASHP; November 30, 2022. Accessed November 30, 2022. https://www.ashp.org/news/2022/11/30/rural-caregivers-opioid-terminology?loginreturnUrl=SSOCheckOnly